Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 99, NWS Las Vegas, NV

September 1, 2023Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 7:07 AM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 7:07 AM PDT (14:07 UTC)
Expired
Sep 1, 2023, 10:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS55 KVEF 011407
FFWVEF
NVC003-011715-
/O.NEW.KVEF.FF.W.0099.230901T1407Z-230901T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
707 AM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Clark County in southern Nevada...

* Until 1015 AM PDT.

* At 707 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain approaching Valley of Fire State Park and Moapa Valley. 
  Flash flooding is expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Moapa Town, Overton, Moapa Valley, Logandale, Valley Of Fire and 
  Sr 168 Mile Marker 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3638 11473 3644 11488 3685 11489 3685 11476
      3684 11476 3684 11473 3684 11466 3684 11465
      3684 11453 3684 11450 3684 11442 3672 11434
      3660 11426 3653 11436 3646 11447

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
1 follow-up statement
196 
WGUS75 KVEF 011554
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
854 AM PDT Fri Sep 1 2023

NVC003-011715-
/O.CON.KVEF.FF.W.0099.000000T0000Z-230901T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
854 AM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM PDT THIS 
MORNING FOR NORTHEASTERN CLARK COUNTY...

At 854 AM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1.5 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Moapa Town, Overton, Moapa Valley, Logandale, Valley Of Fire and 
  Sr 168 Mile Marker 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3638 11473 3644 11488 3685 11489 3685 11476
      3684 11476 3684 11473 3684 11466 3684 11465
      3684 11453 3684 11450 3684 11442 3672 11434
      3660 11426 3653 11436 3646 11447

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:42 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 1, 1:42 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
142 AM PDT Fri Sep 1 2023

.SYNOPSIS...Low pressure to our west will pull monsoon moisture
into our area today and Saturday with moisture lingering into
Sunday. Scattered to numerous thunderstorms are expected today and
Saturday across Mohave, Clark, and Lincoln counties where storms
will pose an increased flash flood threat as well as a marginal
severe wind threat. Gusty winds associated with the low pressure
system will lead to gusts up to 50 mph across much of Inyo, Nye,
and Esmeralda counties today and up to 40 mph on Saturday. High
temperatures will be 5 to 10 degrees below normal over the next 7
days with dry weather expected on Labor Day and for much of next
week.

&&

.DISCUSSION...Friday through Sunday.

Active weather is forecast today through Sunday with shower and
thunderstorm coverage expanding across the eastern half of our
area. Scattered to numerous storms are forecast across eastern
San Bernardino, Clark, Lincoln, and Mohave counties today and
Saturday with coverage more localized to Lincoln and northern
Mohave counties on Sunday. Moisture pooled to our south is pulled
north into our area today by a low pressure system to our west.
Based on the RAP forecast, higher precipitable water values surge
northward later this morning reaching 1-1.50 inches across Lincoln
County and 1.50-2+ inches across the other county areas listed
earlier. Storms that develop in this high moisture environment
will likely produce high rain rates and excessive rainfall
amounts, resulting in an increasing chance for flash flooding. A
Flash Flood Watch is in effect today for southern Nye, Clark,
Lincoln, and Mohave counties including the Colorado River Valley.
The Thursday afternoon sounding in Las Vegas had 1.16 inch PWATs
primarily from moisture residing in the mid levels but forecast
soundings for today show deep layer moistening of the low-mid
level atmospheric profile with PWATs increasing to 1.50 to 1.75
inches in Las Vegas, indicative of what the RAP is forecasting.
Strong winds are another concern for today as they are expected to
develop later this morning across Inyo, Esmeralda, and Nye
counties. A Wind Advisory is in place for these areas where
southerly gusts up to 50 mph are expected. There will also be a
noticable decrease in high temperatures today with afternoon highs
around 10 degrees cooler than Thursday.

The Labor Day Weekend begins with higher moisture in place across
our eastern areas where a Flood Watch remains in effect through
Saturday evening. The low pressure system west of the area will
continue to add upper level support for more organized convection
on Saturday. Higher rain rate and excessive rainfall amounts will
result in an increased possibility of flash flooding across the
watch area.

The flash flood threat is mitigated or lower on Sunday as the low
pressure system moves east and begins to scour out the moisture,
bringing drier air to our southern areas and focusing storm
activity across Lincoln and northern Mohave Counties. In addition,
higher precipitation chances continue in the mountains of Clark
County on Sunday but overall, less moisture is expected to lead to
less intense rainfall rates.

Temperatures over the Labor Day Weekend are expected to be around
10 degrees below normal each day. Conditions dry out on Monday
with only a few isolated showers or storms indicated in northern
and eastern Mohave County. Dry weather and more pleasant conditions
are forecast Tuesday through Thursday with high temperatures
around 5 degrees below normal.

&&

.AVIATION...For Harry Reid...Very active weather is expected today.
In the pre-dawn hours, a push of strong southeasterly winds from
distant thunderstorms will be possible. This could be accompanied by
showers and perhaps a thunderstorm. After a short break,
thunderstorm chances near the terminal are expected to begin around
noon and continue through the evening and possibly into the night.
The main threats with storms will be erratic, gusty winds, heavy
rain, and low ceilings with terrain obscuration. Another active day
is likely on Saturday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Stormy conditions can be expected for much of the
region today, with thunderstorm chances spreading from southeast to
northwest through the day. The main threats with storms will be
erratic, gusty winds, heavy rain, and low ceilings with terrain
obscuration. Thunderstorm chances will begin to decrease from the
west on Saturday, but another active day is likely for northwest
Arizona, southeast Nevada, and extreme southeast California.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

In the hours before

Local storm report, Sep 1, 1:46 AM PDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
146 AM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     Tstm Wnd Gst     5 E New Kingman-Butler  35.26N 113.93W
09/01/2023  M62 MPH          Mohave             AZ   ASOS

            Winds of 58 mph or more lasted from
            0109-0122 MST.

&&

Morgan
Local storm report, Sep 1, 2:08 AM PDT, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
208 AM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Tstm Wnd Gst     9 W Golden Valley       35.23N 114.38W
09/01/2023  M59 MPH          Mohave             AZ   Mesonet

            Time of occurrence estimated from radar and
            lightning data.

&&

Morgan
Local storm report, Sep 1, 5:22 AM PDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
522 AM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     Tstm Wnd Gst     4 S Nipton              35.41N 115.26W
09/01/2023  M66 MPH          San Bernardino     CA   Mesonet

            High winds lasted from 0406 to 0506.

0245 AM     Tstm Wnd Gst     1 NW Meadview           36.01N 114.08W
09/01/2023  M61 MPH          Mohave             AZ   Mesonet

0355 AM     Flash Flood      1 NW Golden Valley      35.24N 114.24W
09/01/2023                   Mohave             AZ   County Official

            Legend Ranch Road was closed from Highway 93
            to Burro Drive.

0400 AM     Flash Flood      5 SSW Golden Valley     35.16N 114.24W
09/01/2023                   Mohave             AZ   County Official

            Chino Dr was closed from Milky Way Rd to
            Estrella Rd, Egar Rd was closed from Agua
            Fria Dr to Chinle Dr, and Shinarump Dr was
            closed from Garnet Rd to Aztec Rd. Reports
            came in between 0400 and 0500.

0510 AM     Flash Flood      14 NW Valentine         35.52N 113.86W
09/01/2023                   Mohave             AZ   County Official

            Antares Road was closed from Pierce Ferry
            Road to California Drive.

&&

Morgan
Local storm report, Sep 1, 6:33 AM PDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
633 AM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     Flash Flood      10 WNW Needles          34.91N 114.77W
09/01/2023                   San Bernardino     CA   Law Enforcement

            About a foot of water across Highway 95 at
            mile marker 60.

&&

Morgan

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:05 PM PDTSevere Thunderstorm WarningVEFClark55 min
Aug 31, 6:20 PM PDTSevere Thunderstorm WarningVEFClark40 min
Aug 31, 6:45 PM PDTSevere Thunderstorm WarningVEFClark60 min
Aug 31, 6:56 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln64 min
Sep 1, 1:38 AM PDTFlash Flood Warning Considerable damage threatVEFClark5 hr
Sep 1, 2:23 AM PDTSevere Thunderstorm WarningVEFClark52 min
Sep 1, 3:29 AM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 1, 4:16 AM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 1, 5:03 AM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 6:15 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 1, 6:39 AM PDTAreal Flood AdvisoryVEFClark2 hr
Sep 1, 12:05 PM PDTFlash Flood Warning Considerable damage threatVEFClark10 hr
Sep 1, 12:40 PM PDTFlash Flood Warning Considerable damage threatVEFClark6 hr
Sep 1, 1:25 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 1:30 PM PDTFlash Flood Warning Considerable damage threatVEFClark5 hr
Sep 1, 2:15 PM PDTSevere Thunderstorm WarningVEFClark45 min
Sep 1, 2:44 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 1, 2:58 PM PDTSevere Thunderstorm WarningVEFClark32 min
Sep 1, 3:28 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr
Sep 1, 3:33 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 3:51 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.